Introduction: A review of the literature has shown that there are many similarities in the presentation of neuroleptic malignant syndrome (NMS) and catatonia. Attempts to reconcile the differences have been made by suggesting that NMS and catatonia may represent different presentations of the same illness or that they lie within the same spectrum of a poorly understood clinical syndrome. The described case is of a patient who presented with NMS and catatonia which was difficult to diagnose, but which responded to treatment with intravenous diazepam.
Case presentation: The case concerns a 22-year-old male admitted for pulmonary hypertension to an intensive care unit (ICU). Three days following admission, he developed a high fever that did not respond to antibiotics. The patient then developed rigidity, nocturnal agitation, decreased responsiveness, and somnolence. Without the use of bromocriptine (Novartis, Basel, Switzerland) or dantrolene (Par Pharmaceuticals, Chestnut Ridge, USA) discontinuation of neuroleptics combined with intravenous diazepam (Pfizer, NY, USA) led to a very rapid response and marked improvement in the case.
Conclusions: Early recognition and management of NMS and MC in a complex, gravely ill patient, may be accomplished in the ICU despite obfuscation of traditional signs and symptoms of the NMS and MC syndrome. Such interventions can have life-saving effects on patients in danger of fatal autonomic instability.
Background: Controlled anticoagulation is key to maintaining continuous blood filtration therapies. Objective: The study aimed to compare different blood sampling sites for activated partial thromboplastin time (aPTT) to evaluate anticoagulation with unfractionated heparin (UFH) in continuous renal replacement therapy (CRRT) and identify the most appropriate sampling site for safe patient anticoagulation and increased filter life span.
Method: The study was a prospective observational single-centre investigation targeting intensive care unit (ICU) patients on CRRT using an anticoagulation protocol based on patient characteristics and a weight-based modified nomogram. Eighty-four patients were included in the study. Four sampling sites were assessed: heparin free central venous nondialysis catheter (CVC), an arterial line with heparinised flush (Artery), a circuit access line (Access), and a circuit return line (Postfilter). Blood was sampled from each of four different sites on every patient, four hours after the first heparin bolus. aPTT was determined using a rapid clot detector, point of care device.
Results: A high positive correlation was obtained for aPTT values between CVC and Access sampling sites (r (84) =0.72; p <0 .05) and a low positive correlation between CVC and Arterial sampling site (r (84) =0.46, p < 0.05). When correlated by artery age, the young Artery (1-3 day old) correlates with CVC, Access and Postfilter (r (45) = 0.74, p >0.05). The aPTT values were significantly higher at Postfilter and Arterial sampling site, older than three days, compared to the CVC sampling site (p<0.05).
Conclusion: Considering patient bleeding risks and filter life span, the optimal sampling sites for safe assessment of unfractionated heparin anticoagulation on CRRT during CVVHDF were the central venous catheter using heparin free lavage saline solution, a heparinised flushed arterial catheter not older than three days, and a circuit access line
Introduction: An airway exchange catheter is a hollow-lumen tube able to deliver oxygen and maintain access to a difficult endotracheal airway. This case report demonstrates an undocumented complication associated with an airway exchange catheter and jet ventilation, particularly in a patient with reduced airway diameter due to thick endotracheal secretions. Due to the frequent use of airway exchange catheters in the intensive care unit, this report highlights an adverse event of bilateral pneumothoraces that can be encountered by clinicians.
Case Presentation: This case report describes a 24-year-old female with severe adult respiratory distress syndrome and thick endotracheal secretions whose hospital course was complicated by bilateral pneumothoraces resulting from the use of an airway exchange catheter connected to jet ventilation. During the exchange, the catheter occluded the narrowed endotracheal tube to create a one-way valve that led to excessive lung inflation.
Conclusion: Airway exchange catheters used with jet ventilation in a patient with a narrowed endotracheal tube and reduced lung compliance have the potential risk of causing a pneumothorax. Clinicians should avoid temporary concomitant oxygenation via jet ventilation in patients with these findings and reserve the use of airway exchange catheters for difficult airways.
Background: The prevalence of Takotsubo syndrome in hip fracture is not known.
Methods: Hip fracture patients were evaluated in a multidisciplinary unit. Patients with ECG abnormalities and increased troponin I values at the time of hospital admission were included in the study Follow-up was clinical at 30 days and by telephonic interview at one year.
Results: Between October 1st 2011 to September 30th 2016, 51of 1506 patients had preoperative evidence of myocardial damage. Eight, all females, fulfilled the Mayo criteria for Takotsubo syndrome, six had no coronary lesions. Hip surgery was uneventful, and all eight were alive at thirty days, and seven of these were still alive after one year. Forty-three patients had myocardial infarction: mortality at thirty days and one year were 11% and 44% (p<0.0001, Student’s t-test;log-rank test).
Conclusion: At least 15% of patients with hip fracture and preoperative myocardial damage had Takotsubo syndrome. They were all elderly females. Contrary to myocardial infarction, Takotsubo syndrome has a favourable long term prognosis.
Non-cardiogenic pulmonary oedema can be life threatening and requires prompt treatment. While gadolinium-based contrast is generally considered safe with a low risk of severe side effects, non-cardiogenic pulmonary oedema has become increasingly recognised as a rare, but possibly life-threatening complication. We present a case of a usually well, young 23-year-old female who developed non-cardiogenic pulmonary oedema with a moderate oxygenation impairment and no mucosal or cutaneous features of anaphylaxis following the administration of gadolinium-based contrast. She did not respond to treatment of anaphylaxis but made a rapid recovery following the commencement of positive pressure ventilation. Our case highlights the importance of recognising the rare complication of non-cardiogenic pulmonary oedema following gadolinium-based contrast administration in order to promptly implement the appropriate treatment.